lunes, 5 de marzo de 2012

Gastrointestinal Bleeding with Low-Dose Aspirin

A meta-analysis supports evidence of increased risk for GI bleeding from low-dose aspirin alone and in combination with clopidogrel or anticoagulants.
Aspirin in low doses (75–325 mg/day) is commonly used as secondary prophylaxis after cardiovascular thrombotic events. However, its value for primary prophylaxis is unclear because of evidence that it increases the risk for gastrointestinal bleeding.
To evaluate the risk for GI bleeding from low-dose aspirin alone or in combination with anticoagulants, clopidogrel, or proton-pump inhibitors (PPIs), investigators performed a meta-analysis of data from randomized controlled studies of any population taking low-dose aspirin on a daily basis. They identified 61 studies: 35 trials of aspirin alone, 18 with anticoagulants, 5 with clopidogrel, and 3 with PPIs.
The pooled analysis showed that low-dose aspirin alone slightly decreased all-cause mortality (relative risk, 0.93; 95% confidence interval, 0.87–0.99) but increased the risk for major GI bleeding (odds ratio, 1.55; 95% CI, 1.27–1.90). In combination with clopidogrel or anticoagulants, the risk for major bleeding was higher than with aspirin alone (OR, 1.86; 95% CI, 1.49–2.31 and OR, 1.93; 95% CI, 1.42–2.61, respectively). Conversely, PPI use together with aspirin decreased the likelihood of bleeding (OR, 0.34; 95% CI, 0.21–0.57).
Comment: The results of this analysis support findings of prior observational studies that showed increased risk for GI bleeding with use of low-dose aspirin — a risk that was further increased with concomitant use of anticoagulants or clopidogrel but reduced in combination with PPIs. The current study is hampered by the difficulty of combining studies of heterogeneous designs, doses, and endpoints. Ultimately, studies with more-rigorous designs and endpoints will be required to enable us to more effectively balance the risk and benefits of low-dose aspirin therapy in various patient populations.
— David J. Bjorkman, MD, MSPH (HSA), SM (Epid.)
Published in Journal Watch Gastroenterology November 18, 2011


Lanas A et al. Low doses of acetylsalicylic acid increase risk of gastrointestinal bleeding in a meta-analysis. Clin Gastroenterol Hepatol 2011 Sep; 9:762. [Medline® Abstract]

No hay comentarios:

Publicar un comentario